Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 30, 2006, 1:56 PM CST for Lyon County, Iowa. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2006, 1:56 PM CST (19:56 UTC)
- Expired
- Mar 30, 2006, 2:15 PM CST
- In force
- 19 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Lyon County, IA
The radar
The Sioux Falls radar (KFSD), 49 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 2:05 PM CST | HAIL 0.88 | Rock Rapids, IA | DIME TO NICKEL SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 301956 SVRFSD IAC119-302015- /O.NEW.KFSD.SV.W.0004.060330T1956Z-060330T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 156 PM CST THU MAR 30 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYON COUNTY IN NORTHWEST IOWA * UNTIL 215 PM CST * AT 156 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR DOON...OR ABOUT 12 MILES SOUTH OF ROCK RAPIDS...MOVING NORTH AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROCK RAPIDS AROUND 210 PM CST... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4327 9634 4326 9612 4349 9599 4350 9627 $$ CHAPMAN
2 follow-up statements
000 WWUS53 KFSD 302008 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 208 PM CST THU MAR 30 2006 IAC119-302015- /O.CON.KFSD.SV.W.0004.000000T0000Z-060330T2015Z/ LYON IA- 208 PM CST THU MAR 30 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CST FOR LYON COUNTY... AT 208 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED JUST TO THE EAST OF ROCK RAPIDS...MOVING NORTH AT 55 MPH. THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4336 9627 4336 9611 4349 9600 4350 9624 $$ CHAPMAN
000 WWUS53 KFSD 302016 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 214 PM CST THU MAR 30 2006 IAC119-302024- /O.EXP.KFSD.SV.W.0004.000000T0000Z-060330T2015Z/ LYON IA- 214 PM CST THU MAR 30 2006 ...THE SEVERE THUNDERSTORM WARNING FOR LYON COUNTY EXPIRES AT 215 PM CST... THE STORM HAS WEAKENED AND EXITED THE COUNTY. ANOTHER STORM WAS LOCATED BETWEEN INWOOD AND ALVORD...AND MAY PRODUCE SOME SMALL HAIL THROUGH 245 PM AS IT MOVES NORTHEAST THROUGH AREAS EAST OF LARCHWOOD. LAT...LON 4336 9627 4336 9611 4349 9600 4350 9624 $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 10:38 AM CST, 3 hours 18 minutes earlier.
Area forecast discussion, Mar 30, 10:38 AM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD ISSUED BY NATIONAL WEATHER SERVICE ABERDEEN SD 1038 AM CST THU MAR 30 2006 .UPDATE...UPDATED FORECAST FOR TEMPS AND CLOUD COVER AS WELL AS SHOWERS/THUNDERSTORMS IN PROGRESS ACROSS NORTHWEST IA. THE MAIN THREAT COMES ALONG THIS AFTERNOON AND EVENING AS UPPER LEVEL LOW APPROACHES. THE ABUNDANT SUN IN THE WEST MAY LEAD TO SURFACE BASED DEVELOPMENT AS MID LEVELS COOL THIS AFTERNOON. TEMPS ALREADY AT 64 IN MITCHELL. CONTINUED WITH CHANCE POPS WEST TO LIKELY/CATEGORICAL EAST. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. && KNUTSVIG
Hazardous weather outlook, Mar 30, 11:31 AM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1131 AM CST THU MAR 30 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1131 AM CST THU MAR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... EXPECT SCATTERED THUNDERSTORMS TO SPREAD INTO AREAS SOUTH OF A LINE FROM VERMILLION TO THE IOWA GREAT LAKES THROUGH 1 PM. WHILE SPOTTY HEAVY RAINS ARE THE MAIN THREAT EARLY AFTERNOON...ISOLATED STORMS COULD PRODUCE SOME HAIL UP TO NICKEL SIZE FROM AROUND YANKTON TOWARD PONCA. THUNDERSTORMS WILL BECOME MORE INTENSE AND INCREASE IN COVERAGE THROUGH 3 PM...WITH THE FOCUS FOR SEVERE WEATHER ALONG AND SOUTH OF A LINE FROM VERMILLION TO ESTHERVILLE IOWA THROUGH EARLY EVENING. HAIL UP TO GOLF BALL SIZE AND WINDS TO 70 MPH WILL ACCOMPANY STRONGER STORMS. THE SEVERE WEATHER THREAT SHOULD DIMINISH BY 10 PM...WITH THE FOCUS SHIFTING TO HEAVY RAINFALL AND FLOODING POTENTIAL. STORMS THIS AFTERNOON AND EARLY EVENING SHOULD MOVE QUITE RAPIDLY NORTHEAST FROM 40 TO 45 MPH. FLOODING... HEAVY RAINFALL DEVELOPING BY THIS EVENING AND OVERNIGHT COULD RESULT IN A POTENTIAL FOR SOME FLOODING OF POOR DRAINAGE AND URBAN AREAS TONIGHT. WIDESPREAD RAINFALL ANTICIPATED FROM THIS AFTERNOON INTO EARLY FRIDAY WILL ALSO BRING RISK OF SOME MINOR FLOODING THROUGH THE WEEKEND ALONG MANY RIVERS ACROSS FAR EASTERN SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...AND NORTHWEST IOWA. WIND AND FOG... STRONG NORTHWEST WINDS OF 25 TO 35 MPH WILL DEVELOP BY AROUND MIDNIGHT ALONG AND WEST OF THE JAMES RIVER VALLEY...AND SPREAD ACROSS EASTERN SOUTH DAKOTA...INTO SOUTHWEST MINNESOTA BY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY TWO MORE SHOTS FOR THUNDERSTORMS EXIST FARTHER OUT...SATURDAY NIGHT INTO SUNDAY AND AGAIN THE MIDDLE OF NEXT WEEK. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED SATURDAY NIGHT OR SUNDAY...HOWEVER...THERE MAY BE A CHANCE OF SEVERE THUNDERSTORMS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1 PM FROM YANKTON TO SIOUX CITY...AND AFTER 4 PM FOR AREAS NEAR THE IOWA GREAT LAKES. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 1:24 PM CST | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 36 min |
| Mar 30, 3:16 PM CST | Wind Advisory | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 27 hr |
| Mar 30, 3:32 PM CST | Severe Thunderstorm Warning | FSD | Woodbury | 43 min |
| Mar 30, 3:52 PM CST | Severe Thunderstorm Warning | FSD | Plymouth | 23 min |
| Mar 30, 4:13 PM CST | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 32 min |
| Mar 30, 5:26 PM CST | Severe Thunderstorm Warning | FSD | Buena Vista | 19 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.